Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

With Heparin on Dialysis, you need to strike a balance

Posted Apr 26 2012 1:56pm
First off, why do we use heparin during dialysis?

During dialysis, as you might be aware, the blood goes out of the body to be filtered through the artificial kidney. Now let us move away from dialysis for a bit and think about what happens to your blood when you get cut and blood oozes out? It clots soon enough, right?

This is an inherent characteristic of blood. It clots when it is out of the body! Another example of the amazing way our body works. The body has figured out a way in which it causes the blood to clot when outside the body but not when it is within!

Coming back to dialysis, when the blood is drawn out of the body, the body does not realize the reason the blood is going out. So, it would tend to begin the clotting mechanism and cause the blood to clot which would be disastrous! So, what we do is to continuously pump a small amount of a substance that prevents this clotting from happening. This class of substances are also called anti-coagulants.

Heparin is one such anti-coagulant.

So, what happens in a dialysis machine is that a small quantity of heparin is taken in a syringe, diluted many times and fixed to a pump that pumps the resultant solution very slowly into the blood that is coming out of the body to prevent this clotting from happening.

Now the quantity of heparin that is used must be the bare minimum that is required to prevent clotting. The reason is that heparin can have some very deleterious consequences. When you use too much heparin, the time taken for the blood to stop oozing from the arterial and venous sites after terminating the dialysis session may be too long. Too much heparin can also lead to a condition called Thrombocytopenia which means a reduction in the amount of platelets in the body. Long term use can lead to thinning of the skin and even osteoporosis.

So, folks like me who intend to live for many more years need to be wary of the long term side-effects of heparin and make sure techs who do not know about the long term effects do not use too much heparin! Chances are, however, that they will not use too much. Heparin is frightfully expensive, you see!
Post a comment
Write a comment:

Related Searches